Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 20, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 3:56 PM EST for Orange County, Osceola County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1996, 3:56 PM EST (20:56 UTC)
- Expired
- Mar 30, 1996, 5:00 PM EST
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:48 PM EST | Hail 1.75 | Kissimmee, FL | |
| Mar 30, 5:05 PM EST | Hail 1.75 | Kenansville, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 302057 RRA SVRMLB FLC095-097-302200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 356 PM EST SAT MAR 30 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...ORANGE COUNTY...OSCEOLA COUNTY AT 355 PM...DOPPLER RADAR IN MELBOURNE SHOWED TWO SEVERE THUNDERSTORMS MOVING NORTHEAST AT 15 MPH INTO ORANGE AND OSCEOLA COUNTIES. NUMEROUS REPORTS OF HAIL AS LARGE AS SOFTBALL SIZE HAS BEEN RECEIVED AS THESE STORMS MOVED THROUGH POLK COUNTY. THE STORMS WILL REACH AREAS FROM INTERCESSION CITY THROUGH KISSIMMEE AND THE ATTRACTIONS AREA IN SOUTHERN ORANGE COUNTY BY 415 PM. THESE ARE DANGEROUS STORMS. YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING A>ND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:47 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 30, 2:47 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SAT MAR 30 1996 APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF COORDINATION TBW/JAX. SPRATT
In the hours before
Special weather statement, Mar 30, 11:50 AM EST, 4 hours 6 minutes before
FLZ041-044>047-053-054-058-059-064-501-302300- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1150 AM EST SAT MAR 30 1996 ...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE... AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS... THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG. THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE REGION. RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF THESE STORMS LATER TODAY.
Special weather statement, Mar 30, 11:52 AM EST, 4 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-302300- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1150 AM EST SAT MAR 30 1996 ...THUNDERSTORMS LIKELY TODAY WITH SOME SEVERE STORMS POSSIBLE... AT MIDDAY...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED CLUSTERS OF THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY OVER THE CENTRAL AND EASTERN GULF OF MEXICO. THESE THUNDERSTORMS WERE OCCURRING IN ADVANCE OF AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE EAST ACROSS THE SOUTHEASTERN STATES TODAY. WITH VERY MOIST AND UNSTABLE AIR IN PLACE AT LOWER LEVELS...COMBINED WITH COLD TEMPERATURES AT MID LEVELS... THERE WILL BE A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORM FORMATION DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE RAINFALL MAY ALSO OCCUR IN A SOME LOCATIONS. AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR BY EARLY AFTERNOON ALONG A WEAK BOUNDARY FROM THE SPACE CENTER TO NEAR SANFORD TO LEESBURG. THUNDERSTORM COVERAGE WILL INCREASE AND BECOME WIDESPREAD ACROSS MUCH OF EAST CENTRAL FLORIDA THIS AFTERNOON...ESPECIALLY NORTH OF A LINE FROM ABOUT AVON PARK TO VERO BEACH...WHERE THE THREAT OF SEVERE WEATHER WILL ALSO BE GREATEST. FARTHER TO THE SOUTH...STORMS WILL BE FOCUSED ALONG A NORTH TO SOUTH SEA BREEZE BOUNDARY WHICH WILL MOVE INLAND DURING THE EARLY AFTERNOON...THEN MAY MOVE BACK TOWARD THE EAST COAST LATE IN THE DAY. PERIODS OF SHOWERS AND THUNDERSTORMS MAY LAST WELL INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF THE REGION. RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND TO MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES...OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. FOR MARINE INTERESTS...SCATTERED SHOWERS WERE OCCURRING OVER THE COASTAL WATERS FROM CAPE CANAVERAL SOUTH AT MID DAY. ISOLATED WATERSPOUTS MAY DEVELOP NEAR SOME OF THE SHOWERS THROUGH EARLY AFTERNOON. NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE PENINSULA LATER TODAY AND OVERNIGHT TONIGHT. THUNDERSTORM COVERAGE AND INTENSITY WILL BE HIGHEST FROM ABOUT VERO BEACH NORTHWARD. STRONG WIND GUSTS...VERY HEAVY RAIN...AND HAIL WILL LIKELY ACCOMPANY SOME OF THESE STORMS LATER TODAY.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:00 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 60 min |
| Mar 30, 2:58 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 62 min |
| Mar 30, 4:11 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 64 min |
| Mar 30, 4:51 PM EST | Severe Thunderstorm Warning | MLB | Lake | 69 min |
| Mar 30, 4:57 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
| Mar 30, 5:12 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Okeechobee | 63 min |
| Mar 30, 5:20 PM EST | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 55 min |
| Mar 30, 5:34 PM EST | Tornado Warning | MLB | Lake | 26 min |
| Mar 30, 5:54 PM EST | Tornado Warning | MLB | Lake, Orange | 36 min |
| Mar 30, 6:10 PM EST | Severe Thunderstorm Warning | MLB | Indian River | 65 min |
| Mar 30, 6:21 PM EST | Severe Thunderstorm Warning | MLB | Seminole | 54 min |
| Mar 30, 6:25 PM EST | Tornado Warning | MLB | Seminole | 50 min |
| Mar 30, 6:43 PM EST | Tornado Warning | MLB | Orange | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.